Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 15, NWS State College, PA

June 6, 2005Elk County, McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 6, 2005, 9:36 AM EDT for Elk County, McKean County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 9:36 AM EDT (13:36 UTC)
Expired
Jun 6, 2005, 10:30 AM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Elk County, PA, McKean County, PA

The radar

The State College radar (KCCX), 108 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 9:30 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 061338
SVRCTP
PAC047-083-061430-
/O.NEW.KCTP.SV.W.0015.050606T1336Z-050606T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
937 AM EDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA
  ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 1030 AM EDT

* AT 933 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
  WERE LOCATED ALONG A LINE EXTENDING FROM WARREN TO COOKSBURG... 
  AND MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WETMORE AROUND 950 AM EDT...
  WESTLINE AND PORTLAND MILLS AROUND 955 AM EDT...
  BRADFORD AROUND 1000 AM EDT...
  WILCOX AND RIDGWAY AROUND 1005 AM EDT...
  KINZUA BRIDGE STATE PARK AND CYCLONE AROUND 1010 AM EDT...
  ST. MARYS AND REW AROUND 1015 AM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4201 7888 4127 7911 4130 7841 4213 7823

$$

FORECASTER: DANGELO
1 follow-up statement
000 
WWUS51 KCTP 061422
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1022 AM EDT MON JUN 6 2005

PAC047-083-061430-
/O.CON.KCTP.SV.W.0015.000000T0000Z-050606T1430Z/
ELK-MCKEAN-
1022 AM EDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 AM EDT FOR ELK
AND MCKEAN COUNTIES...

AT 1020 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ELDRED TO 7 MILES EAST OF
BRANDY CAMP...MOVING EAST AT 45 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE...AND STAY AWAY FROM
WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4201 7888 4127 7911 4130 7841 4213 7823

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:20 AM EDT, 6 hours 16 minutes earlier.

Area forecast discussion, Jun 6, 3:20 AM EDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 AM EDT MON JUN 6 2005

.SHORT TERM (TODAY)...
AFTER WHAT HAS BEEN A QUIET SPRING FOR SEVERE WEATHER THUS
FAR...CENTRAL PA WILL HAVE ITS BEST CHANCE SO FAR THIS SEASON FOR
STRONG TO LOCALLY SEVERE STORMS LATER TODAY. MOISTURE NOT A
PROBLEM... AS SFC DEWPOINTS WILL AVERAGE IN THE MIDDLE 60S WITH
DEEP LAYER PWATS 1.5. RESULTING MODEL CAPES EXCEED 2500 J/KG*2
IN BOTH NAM/GFS BUT LOW LEVEL MOISTURE APPEARS OVERDONE IN
FORECAST SOUNDINGS...SO THINK 2000 J/KG*2 IS A GOOD UPPER LIMIT.
UNIDIRECTIONAL SHEAR WILL SUPPORT STORMS ORGANIZED INTO LINES WITH
WIND GUSTS THE MAIN SEVERE WEATHER THREAT...ALONG WITH HAIL.
MAGNITUDE OF VERTICAL WIND SHEAR MAY BE A LIMITING FACTOR FOR
THESE STORMS...BUT GIVEN THE AVAILABLE CAPE THINK THE STAGE IS SET
FOR AN ACTIVE DAY OF STORMS ACROSS CENTRAL PA.

CONVECTION CURRENTLY DYING OVER NORTHWEST PA WITH AN IMPRESSIVE
OUTFLOW BOUNDARY STILL EVIDENT JUST EAST OF PBZ EXTENDING
NORTHWARD TO NEAR KBUF. UPPER LEVEL SHORTWAVE AND OLD OUTFLOW
BOUNDARY SHOULD BE SUFFICIENT TO INITIATE NEW CONVECTION BY LATE
MONDAY MORNING...SPREADING WEST TO EAST ACROSS CENTRAL PA DURING
THE AFTERNOON AND INTO THE EVENING. FWC MOS MAX TEMPS APPEAR
SUPERIOR TO MAV THIS MORNING...AS MOST AREAS WILL START OFF
SEVERAL DEGREES WARMER THIS MORNING THAN YESTERDAY. SOUTHERN AND
SOUTHEAST SECTIONS MAY FLIRT WITH 90 BEFORE STORMS MOVE IN LATER
TODAY.

&&

.LONG TERM (TONIGHT THROUGH SUNDAY)...
UPPER TROF WILL PUSH A WEAK SFC COLD FRONT/TROF ACROSS THE REGION
BY TONIGHT...BRINGING AN END TO THE CONVECTIVE ACTIVITY BY LATE
EVENING. UPPER LEVEL RIDGING RETURNS ON TUESDAY WITH 850 TEMPS
AGAIN WARMING TO +18C...SO ANOTHER WARM AND MUGGY DAY IS IN STORE
ON TUESDAY.  BUT GIVEN THE INCREASING RIDGING/CAP AND LACK OF AN
AVAILABLE TRIGGER...THINK TUESDAY WILL BE QUIET DESPITE PWATS
BUILDING WELL OVER 1.5.

REMAINDER OF WEEK WILL FEATURE MORE OF THE SAME WARMTH AND
HUMIDITY AS LARGE UPPER RIDGE CENTERS ALONG THE MID ATLANTIC
COAST. WITH THE UPPER RIDGE AXIS TO OUR EAST...THE AREA IS
SUSCEPTIBLE TO SHORTWAVE ENCROACHMENT FROM THE WEST WHICH COULD
EASILY INITIATE MAINLY AFTN/EVENING CONVECTION ON ANY AFTERNOON
FROM WEDNESDAY THROUGH SUNDAY. TRUE SUMMER WEATHER IS FINALLY HERE.

&&

.AVIATION...
WITH DEWPOINTS IN THE MID 60S WIDESPREAD LIGHT HAZE AND FOG WILL
AFFECT MUCH OF THE REGION THROUGH THE PD WITH MVFR VISIBILITIES.
ISOLD IFR VIS IN FOG/HAZE EXPECTED THROUGH LATE MORNING. CONVECTION
WILL DEVELOP THIS AFTN PRODUCING SCT MVFR VIS AND CIGS WITH ISOLD
IFR CONDS THROUGH THE EVENING HOURS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.

&&

SHORT TERM...DEVOIR
LONG TERM...DEVOIR
AVIATION...GARTNER
Hazardous weather outlook, Jun 6, 3:34 AM EDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
334 AM EDT MON JUN 6 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-061727-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
334 AM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

AN UPPER LEVEL DISTURBANCE WILL ACT ON VERY WARM AND HUMID AIR THIS
AFTERNOON AND EVENING TO PRODUCE LOCALLY STRONG TO POTENTIALLY
SEVERE THUNDERSTORMS ACROSS THE REGION. THE GREATEST STORM THREATS
WILL BE STRONG AND POTENTIALLY DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 6, 8:32 AM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
832 AM EDT MON JUN 6 2005

PAZ017-024-033-061430-
CAMBRIA-CLEARFIELD-SOMERSET-
832 AM EDT MON JUN 6 2005

...STRONG THUNDERSTORMS WILL AFFECT SOMERSET...CLEARFIELD AND CAMBRIA
COUNTIES BETWEEN 920 AM AND 11 AM EDT...

AT 824 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
PUNXSUTAWNEY TO 10 MILES WEST OF INDIANA TO CALIFORNIA TO 17 MILES
WEST OF MASONTOWN...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE
NEAR MAHAFFEY...GRAMPIAN AROUND 920 AM...BURNSIDE AROUND 925
AM...NEW WASHINGTON...LUMBER CITY...CURWENSVILLE AROUND 935
AM...HYDE AROUND 940 AM...CLEARFIELD AROUND 945 AM AND BARNESBORO
AROUND 950 AM. THE THUNDERSTORMS WILL AFFECT COMMUNITIES TO THE EAST
OF ROUTE 2 19 BETWEEN 10 AND 11 AM.

A 10 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE
STORMS.

EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

LAMBERT
Special weather statement, Jun 6, 8:44 AM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
844 AM EDT MON JUN 6 2005

PAZ004>006-010>012-017-061445-
CAMERON-CLEARFIELD-ELK-MCKEAN-NORTHERN CLINTON-POTTER-WARREN-
844 AM EDT MON JUN 6 2005

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE QUICKLY
NORTHEAST ACROSS THE COUNTIES OF MCKEAN...WARREN...CLEARFIELD
...CAMERON...POTTER...ELK AND CLINTON BETWEEN 9 AM AND 1130 AM EDT...

AT 836 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
SUGARCREEK TO 2 MILES SOUTHEAST OF FRANKLIN TO 13 MILES SOUTH OF
FRANKLIN TO 7 MILES SOUTHWEST OF MERIDIAN...MOVING EAST NORTHEAST AT
45 MPH.

THE THUNDERSTORMS WILL BE NEAR GRAND VALLEY AROUND 900
AM...TIDIOUTE...GARLAND AROUND 905 AM...YOUNGSVILLE AROUND 915
AM...CHAPMAN STATE PARK...WARREN AROUND 925
AM...SHEFFIELD...CLARENDON AROUND 930 AM...LUDLOW AND KINZUA DAM
AROUND 935 AM. THE STORMS WILL AFFECT COUDERSPORT...WHARTON...
DRIFTWOOD...EMPORIUM AND LECONTES MILLS BETWEEN 10 AM AND 1030 AM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE IN DIAMETER ARE
POSSIBLE WITH THESE STORMS.

ALSO EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE
OPEN WHEN LIGHTNING THREATENS.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 9:27 AM EDTSevere Thunderstorm WarningCTPWarren33 min
Jun 6, 10:05 AM EDTSevere Thunderstorm WarningCTPClearfield70 min
Jun 6, 10:26 AM EDTSevere Thunderstorm WarningCTPCameron, Elk, McKean, Potter79 min
Jun 6, 11:01 AM EDTSevere Thunderstorm WarningCTPCentre29 min
Jun 6, 11:05 AM EDTSevere Thunderstorm WarningCTPTioga70 min
Jun 6, 11:21 AM EDTSevere Thunderstorm WarningCTPLycoming69 min
Jun 6, 11:24 AM EDTSevere Thunderstorm WarningCTPCentre66 min
Jun 6, 11:37 AM EDTTornado WarningCTPTioga53 min
Jun 6, 11:54 AM EDTSevere Thunderstorm WarningCTPClinton51 min
Jun 6, 12:06 PM EDTSevere Thunderstorm WarningCTPFulton69 min
Jun 6, 12:13 PM EDTSevere Thunderstorm WarningCTPSnyder, Union62 min
Jun 6, 12:26 PM EDTSevere Thunderstorm WarningCTPLycoming49 min
Jun 6, 12:28 PM EDTSevere Thunderstorm WarningCTPPerry, Sullivan62 min
Jun 6, 12:44 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland61 min
Jun 6, 12:49 PM EDTTornado WarningCTPLycoming11 min
Jun 6, 1:00 PM EDTTornado WarningCTPSullivan45 min
Jun 6, 1:25 PM EDTSevere Thunderstorm WarningCTPYork65 min
Jun 6, 1:40 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland, Schuylkill80 min
Jun 6, 1:46 PM EDTTornado WarningCTPPerry29 min
Jun 6, 1:56 PM EDTSevere Thunderstorm WarningCTPDauphin49 min
Jun 6, 2:08 PM EDTSevere Thunderstorm WarningCTPLebanon82 min
Jun 6, 2:11 PM EDTSevere Thunderstorm WarningCTPFranklin64 min
Jun 6, 2:17 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset88 min
Jun 6, 2:51 PM EDTSevere Thunderstorm WarningCTPCumberland54 min
Jun 6, 3:02 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland58 min
Jun 6, 3:09 PM EDTTornado WarningCTPCambria40 min
Jun 6, 3:27 PM EDTSevere Thunderstorm WarningCTPCentre, Franklin, Huntingdon78 min
Jun 6, 4:09 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland66 min
Jun 6, 4:10 PM EDTSevere Thunderstorm WarningCTPLancaster65 min
Jun 6, 4:19 PM EDTSevere Thunderstorm WarningCTPMifflin56 min
Jun 6, 4:21 PM EDTSevere Thunderstorm WarningCTPBedford39 min
Jun 6, 4:23 PM EDTFlash Flood WarningCTPLancaster6 hr
Jun 6, 4:29 PM EDTSevere Thunderstorm WarningCTPFulton76 min
Jun 6, 4:36 PM EDTSevere Thunderstorm WarningCTPCentre24 min
Jun 6, 4:36 PM EDTSevere Thunderstorm WarningCTPJuniata54 min
Jun 6, 4:42 PM EDTTornado WarningCTPLancaster33 min
Jun 6, 4:53 PM EDTSevere Thunderstorm WarningCTPFranklin67 min
Jun 6, 4:58 PM EDTSevere Thunderstorm WarningCTPYork47 min
Jun 6, 5:12 PM EDTSevere Thunderstorm WarningCTPLancaster48 min
Jun 6, 5:15 PM EDTSevere Thunderstorm WarningCTPCumberland60 min
Jun 6, 5:21 PM EDTSevere Thunderstorm WarningCTPAdams54 min
Jun 6, 5:33 PM EDTSevere Thunderstorm WarningCTPLycoming57 min
Jun 6, 5:35 PM EDTFlash Flood WarningCTPYork6 hr
Jun 6, 5:37 PM EDTSevere Thunderstorm WarningCTPMcKean38 min
Jun 6, 5:40 PM EDTSevere Thunderstorm WarningCTPPotter80 min
Jun 6, 5:45 PM EDTSevere Thunderstorm WarningCTPYork60 min
Jun 6, 5:53 PM EDTSevere Thunderstorm WarningCTPLancaster67 min
Jun 6, 6:52 PM EDTSevere Thunderstorm WarningCTPTioga53 min
Jun 6, 6:54 PM EDTSevere Thunderstorm WarningCTPLancaster51 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.